Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 227, NWS Louisville, KY

September 20, 2000Garrard County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2000, 9:47 PM EDT for Garrard County, Madison County, Kentucky. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 9:47 PM EDT (01:47 UTC)
Expired
Sep 20, 2000, 10:20 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Garrard County, KY, Madison County, KY

What was reported inside it

TimeReportWhereRemark
Sep 20, 10:00 PM EDTThunderstorm Wind 60 ELancaster, KY
Sep 20, 10:04 PM EDTThunderstorm Wind 60 EBerea, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 8:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
807 m²/s²
Significant tornado parameter
1.4
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS53 KLMK 210147
SVRSDF
KYC079-151-210220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1020 PM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF REDHOUSE TO 6
  MILES SOUTHWEST OF MCCREARY...OR FROM 12 MILES SOUTHEAST OF
  LEXINGTON TO 32 MILES SOUTH OF LEXINGTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PAINT LICK...RICHMOND AROUND 955 PM EDT
  KINGSTON AROUND 1005 PM EDT
  BYBEE...WACO AROUND 1010 PM EDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:10 PM EDT, 6 hours 37 minutes earlier.

Area forecast discussion, Sep 20, 3:10 PM EDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED SEP 20 2000

THANKS ILN FOR SPECIAL 18Z SOUNDING.  PRONOUNCED SPEED SHEAR SHOWN ON
18Z ILN SOUNDING DATA FM SFC-H85.

MEANWHILE...WATER VAPOR IMAGERY SHOWING STG S/W IN NW MO...MODELED TO
REACH FM THE CNTRL LKS THRU THE OH VLY TNGT. RGT ENRANCE RGN OF JET
THIS EVNG SHUD ENHANCE DIFFLUENCE ACR RGN THIS EVNG...HELPG TO PUMP
UP VERTICAL MOTION FIELDS.  WUD EXPECT CONVG AHD OF APRCHG CDFNT...
IN CONJUNCTION WITH APRCHG S/W ... TO ALLOW RATHER SIG SQUALL LINE
POTENTIAL TO MOVE ACRS OUR FORECAST AREA (FA) THIS EVNG...FOLLOWED
BY STATIFORM RAIN/EMBEDDED THUNDERSTORMS.

RUNNING UP LCL MESO STATS...SEEMS LIKE RATHER DECENT LIKELIHOOD OF
WND DAMAGE EVNT SPCLY NRN 1/2 OF FA. STRAIGHT LINE HODOGRAPH FM
ILN ALSO IMPLIES PSBL RGT TURNERS AND ISO TORNADOES ERY ON AS WELL.

OTHERWISE BUBBLE HIGH PRESSURE TO FOLLOW ON THU...WITH QUIET WX
THEN.

WEAK ISENTROPIC LFTG PTN THEN COMMENCING THU NITE AND FRI WITH CHC
SHWRS...AS MOISTURE COLLECTING ALNG GULF COAST LFTS NWWD.

.SDF...NONE.

STUREY

In the hours before

Local storm report, Sep 20, 8:23 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
823 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    LOUISVILLE                KY   WIND DAMAGE
09/20/00   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT. NUMEROUS
                                          REPORTS OF TREES AND
                                          POWER LINES DOWN.
                                          SIMILAR DAMAGE IN
                                          EASTERN BULLITT COUNTY.
Local storm report, Sep 20, 8:42 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
842 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    BEDFORD                   KY   WIND DAMAGE
09/20/00   TRIMBLE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN COUNTYWIDE.
                                          TREES ALSO REPORTED
                                          DOWN IN HENRY COUNTY.
Local storm report, Sep 20, 8:55 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    TAYLORSVILLE              KY   WIND DAMAGE
09/20/00   SPENCER                        REPORTED BY EMERGENCY
                                          MANAGEMENT. REPORTED
                                          TREES DOWN ALONG
                                          HIGHWAY 1060 NEAR THE
                                          BULLITT COUNTY  LINE.
Local storm report, Sep 20, 9:00 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    SHELBYVILLE               KY   WIND DAMAGE
09/20/00   SHELBY                         TREES DOWN ACROSS ROAD
                                          AND ACROSS POWER LINES.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Sep 20, 9:09 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    BOWLING GREEN             KY   WIND DAMAGE
09/20/00   WARREN                         TREES REPORTED DOWN
                                          ACROSS NORTHERN PARTS
                                          OF THE COUNTY. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, Sep 20, 9:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    PARIS                     KY   WIND DAMAGE
09/20/00   BOURBON                        TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:02 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer43 min
Sep 20, 8:26 PM EDTSevere Thunderstorm WarningLMKEdmonson, Warren24 min
Sep 20, 8:47 PM EDTSevere Thunderstorm WarningLMKMarion, Washington18 min
Sep 20, 9:04 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Scott26 min
Sep 20, 9:08 PM EDTSevere Thunderstorm WarningLMKMercer, Woodford37 min
Sep 20, 9:13 PM EDTSevere Thunderstorm WarningLMKFayette, Jessamine47 min
Sep 20, 9:15 PM EDTSevere Thunderstorm WarningLMKBoyle20 min
Sep 20, 9:18 PM EDTSevere Thunderstorm WarningLMKNicholas27 min
Sep 20, 9:33 PM EDTSevere Thunderstorm WarningLMKClark27 min
Sep 20, 9:52 PM EDTSevere Thunderstorm WarningLMKCasey, Lincoln38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.